Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 16, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Aug 20, 2008, 3:47 AM CDT for Atascosa County, Texas. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2008, 3:47 AM CDT (08:47 UTC)
- Expired
- Aug 20, 2008, 5:45 AM CDT
- In force
- 118 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Atascosa County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 8.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 471 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 809 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEWX 200847 FFWEWX TXC013-201045- /O.NEW.KEWX.FF.W.0016.080820T0847Z-080820T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 347 AM CDT WED AUG 20 2008 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN ATASCOSA COUNTY... * UNTIL 545 AM CDT. * AT 340 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA. VERY HEAVY RAINS WERE NOTED FROM PLEASANTON TO CHARLOTTE TO LYTLE. RAINFALL RATES OF 2 TO 4 INCHES PER HOUR WERE NOTED. THESE AREAS HAVE RECEIVED VERY HEAVY RAINS THE LAST COUPLE OF DAYS. SOILS HAVE BECOME MORE SATURATED. RUNOFF WILL BE MORE RAPID LEADING TO FLASH FLOODING. * LOCATIONS IN THE WARNING AREA INCLUDE PLEASANTON...POTEET AND LEMING. WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU SAVE MAY BE YOUR OWN. LAT...LON 2922 9880 2904 9835 2879 9837 2885 9879 $$
1 follow-up statement
000 WGUS74 KEWX 201048 FFSEWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 548 AM CDT WED AUG 20 2008 TXC013-201057- /O.EXP.KEWX.FF.W.0016.000000T0000Z-080820T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ATASCOSA TX- 548 AM CDT WED AUG 20 2008 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHERN ATASCOSA COUNTY... AT 545 AM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED LIGHT TO MODERATE RAIN ACROSS NORTHERN ATASCOSA COUNTY. FLASH FLOODING IS NO LONGER EXPECTED. AS A RESULT...HAVE ALLOWED THE FLASH FLOOD WARNING TO EXPIRE. HOWEVER...PONDING OF WATER IN LOW LYING AREAS AND MINOR RISES ON SMALL STREAMS ARE POSSIBLE FOR THE NEXT HOUR OR SO DUE TO THE EARLIER HEAVY RAINS. LAT...LON 2922 9880 2904 9835 2879 9837 2885 9879 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 3:38 AM CDT, 9 minutes earlier.
Area forecast discussion, Aug 20, 3:38 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 338 AM CDT WED AUG 20 2008 .DISCUSSION... THE UPPER LEVEL LOW CENTERED ACROSS THE RED RIVER VALLEY WILL ENABLE GOOD CHANCES FOR RAIN ACROSS MUCH OF SOUTH CENTRAL TEXAS TODAY. THE VERY JUICY AIRMASS (WITH PWS RANGING FROM 1.5-2) WHICH HAS REMAINED ACROSS THE REGION OVER THE PAST FEW DAYS WILL PERSIST A LITTLE LONGER. THIS COUPLED WITH THE ALREADY WET GROUNDS FROM PREVIOUS RAINFALL WILL CONTINUE THE THREAT FOR HEAVY RAINS...WHICH MAY LEAD TO LOCALIZED FLASH FLOODING...THROUGH TONIGHT. AFTERNOON TEMPERATURES TODAY WILL ONCE AGAIN BE IN THE MID TO UPPER 80S ACROSS MOST OF THE REGION. RAIN CHANCES WILL DECREASE FROM WEST TO EAST OVER THE NEXT 24 HOURS AS THE UPPER LOW EJECTS TO THE NORTHEAST. DESPITE DRIER CONDITIONS EXPECTED FOR THE NEXT SEVERAL DAYS...LINGERING MOISTURE WILL PROVIDE ENOUGH INSTABILITY TO SPARK SOME DAYTIME CONVECTION ACROSS THE COASTAL PLAINS THROUGH THE WEEKEND. TEMPERATURES THROUGH THE END OF THE WEEK AND INTO THE WEEKEND WILL GENERALLY BE AT OR A FEW DEGREES BELOW MID TO LATE AUGUST NORMALS DUE TO LINGERING CLOUD COVER AS WELL AS BETTER EVAPORATION FROM DAMP GROUNDS. SOME EARLY MORNING PATCHY FOG IS EXPECTED ALONG AND SOUTHEAST OF THE I-35 CORRIDOR THROUGH THE NEXT FEW MORNINGS. GFS(X) NUMBERS HAVE BEEN FAIRLY CONSISTENT FROM RUN-TO-RUN AND ARE IN GOOD AGREEMENT WITH OTHER MODELS. THUS...STAYED CLOSE TO GFS(X) NUMBERS THROUGH MUCH OF THE FORECAST PERIOD. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 88 72 92 74 94 / 50 20 20 10 20 AUSTIN BERGSTROM INTL AIRPORT 88 70 93 72 94 / 50 20 20 10 20 DEL RIO INTL AIRPORT 93 74 96 76 96 / 10 - 10 10 10 SAN ANTONIO INTL AIRPORT 89 73 92 75 92 / 40 10 20 10 20 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 25/04
Hazardous weather outlook, Aug 19, 5:23 AM CDT, 22 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 523 AM CDT TUE AUG 19 2008 TXZ171>173-183>194-202>209-217>225-228-201030- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 523 AM CDT TUE AUG 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF SOUTH CENTRAL TEXAS TODAY AND TONIGHT. HEAVY RAINFALL IS POSSIBLE WITH THE STRONGEST OF THESE STORMS...MAINLY ACROSS THE EASTERN HALF OF THE REGION...WHICH MAY CAUSE BRIEF LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY AS AN UPPER LOW MOVES ACROSS TEXAS. THIS ACTIVITY WILL GENERALLY REMAIN ALONG AND SOUTHEAST OF THE I-35 CORRIDOR. HEAVY RAINFALL MAY CAUSE BRIEF LOCALIZED FLOODING ON WEDNESDAY. RAIN CHANCES WILL BEGIN TO DIMINISH ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH WEDNESDAY.
In the hours before
Special weather statement, Aug 20, 3:07 AM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 307 AM CDT WED AUG 20 2008 TXZ205-207-200900- BEXAR-GUADALUPE- 307 AM CDT WED AUG 20 2008 ...A STRONG THUNDERSTORM WAS AFFECTING BEXAR AND GUADALUPE COUNTIES... AT 305 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UNIVERSAL CITY...MOVING EAST AT 23 MPH. THIS STORM WILL BE NEAR... CIBOLO BY 315 AM CDT. MARION BY 330 AM CDT. MCQUEENEY BY 345 AM CDT. 5 MILES NORTH OF SEGUIN BY 355 AM CDT. SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, Aug 20, 3:33 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
333 AM CDT WED AUG 20 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0320 AM FLASH FLOOD SAN ANTONIO 29.43N 98.49W
08/20/2008 BEXAR TX LAW ENFORCEMENT
HIGH WATER RESCUE AT WEST KINGS HWY AND SAN PEDRO AVE
&&
EVENT NUMBER EWX0800215
SMARTLocal storm report, Aug 20, 3:35 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
335 AM CDT WED AUG 20 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0320 AM FLASH FLOOD SAN ANTONIO 29.43N 98.49W
08/20/2008 BEXAR TX LAW ENFORCEMENT
SOUTHBOUND 410 AND HWY 151...INDIVIDUAL REMOVED FROM
STALLED VEHICLE
&&
EVENT NUMBER EWX0800216
SMARTLocal storm report, Aug 20, 3:37 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
337 AM CDT WED AUG 20 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0320 AM FLASH FLOOD SAN ANTONIO 29.43N 98.49W
08/20/2008 BEXAR TX LAW ENFORCEMENT
MARBACH AND 410...HIGHWAY FLOODED...MULTIPLE VEHICLES
STALLED
&&
EVENT NUMBER EWX0800217
SMARTThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:23 PM CDT | Areal Flood Advisory | EWX | Bexar | 112 min |
| Aug 19, 10:09 PM CDT | Areal Flood Advisory | EWX | Williamson | 111 min |
| Aug 19, 11:44 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 106 min |
| Aug 20, 12:40 AM CDT | Areal Flood Advisory | EWX | Bexar, Medina | 2 hr |
| Aug 20, 1:27 AM CDT | Flash Flood Warning | EWX | Bexar | 3 hr |
| Aug 20, 2:25 AM CDT | Areal Flood Advisory | EWX | Atascosa, Frio, Medina | 2 hr |
| Aug 20, 2:56 AM CDT | Flash Flood Warning | EWX | Bexar | 79 min |
| Aug 20, 4:30 AM CDT | Areal Flood Advisory | EWX | Frio | 2 hr |
| Aug 20, 2:18 PM CDT | Areal Flood Advisory | EWX | Bexar | 57 min |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.